Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Kansas City, MO

June 13, 2004Linn County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 13, 2004, 10:25 PM CDT for Linn County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 10:25 PM CDT (03:25 UTC)
Expired
Jun 13, 2004, 11:30 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS53 KEAX 140325
SVREAX
MOC115-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1130 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  EAST OF FARMERSVILLE...OR ABOUT 10 MILES SOUTHEAST OF TRENTON...AND
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LINNEUS BY 1040 PM CDT.
   SHELBY BY 1045 PM CDT.
   BROOKFIELD BY 1050 PM CDT.
   BUCKLIN BY 1100 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 4003 9335 3973 9337 3972 9289 4003 9289

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:23 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 3:23 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT SUN JUN 13 2004

.DISCUSSION...
THE MAIN SURFACE BOUNDARY OF INTEREST IS CURRENTLY STRETCHED ACROSS
THE KANSAS NEBRASKA BORDER EAST ACROSS EXTREME NORTHERN MISSOURI AND
UP INTO SOUTHEAST IOWA THIS AFTERNOON. THE AIRMASS ACROSS EAX HAS
HAD A DIFFICULT TIME RECOVERING FROM LAST NIGHTS COMPLEX...AND
TEMPERATURES HAVE STRUGGLED TO GET INTO THE LOW 80S. DEWPOINTS ARE
STILL IN THE LOW 60S FOR THE MOST PART. PER 18Z TOP RAOB...SEVERE
THUNDERSTORM POTENTIAL DOES NOT LOOK GREAT SOUTH OF THE
AFOREMENTIONED BOUNDARY. CAPES ARE UNDER 500 J/KG AND LIFTED INDICES
ARE BARELY NEGATIVE. SO...ANTICIPATE THREAT WILL BE MAINLY ACROSS
THE NORTHERN QUARTER OF THE FORECAST AREA IN THE VICINITY OF THE
BOUNDARY...AND HAVE KEPT HIGHEST CHANCE POPS THERE.  CURRENTLY
MONITORING CONVECTION DEVELOPING ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS ALONG THE QUASI-STATIONARY FRONT...WHICH IS
EXPECTED TO REACH NORTHWEST MISSOURI LATE THIS AFTERNOON/EARLY
EVENING DEPENDING ON HOW IT HOLDS TOGETHER ONCE IN ENCOUNTERS THE
MORE STABLE AIRMASS TO ITS EAST. THIS SCENARIO LOOKS LESS FAVORABLE
FOR HEAVY RAINFALL...ESPECIALLY WITH PWATS BELOW AN INCH. WILL
MAINTAIN FLOOD WATCH HOWEVER...AS FFG VALUES ARE BETWEEN ONE HALF
AND ONE INCH FOR THE MOST PART. THE FRONT IS FORECAST TO PUSH
THROUGH THE FORECAST AREA ON MONDAY...AND WILL MAINTAIN CHANCE POPS
DURING THE AFTERNOON AND NIGHTTIME HOURS. ANTICIPATE MORE SHOWERS
AND THUNDERSTORMS ACROSS THE MISSOURI IOWA BORDER ON TUESDAY AND
TUESDAY NIGHT AS SHORTWAVE ENERGY SLIDES ACROSS.

THE FORECAST AREA IS UNDER AN UPPER LEVEL DIVERGENT ZONE ON
WEDNESDAY AS A 250MB JET SLIDES BY TO THE NORTH AND A JET STREAK
RIDES NORTHEAST TOWARD IT FROM THE SOUTHWEST. WITH A SURFACE FRONT
TO PUSH SOUTH ACROSS EASTERN KANSAS AND MISSOURI...A FAVORABLE UPPER
LEVEL WIND FIELD...AND SEVERAL SHORTWAVES FORECAST TO BE IN THE
AREA...HAVE MAINTAINED THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON
WEDNESDAY. HOW FAR SOUTH THIS FRONT WILL ADVANCE BEFORE LIFTING BACK
TO THE NORTH REMAINS IN QUESTION. HAVE INTRODUCED CHANCES FOR
SHOWERS AND THUNDERSTORMS FRIDAY EVENING WITH THE BOUNDARY EXPECTED
TO BE IN THE VICINITY ONCE AGAIN. MID TO LATE WEEK TEMPERATURES WILL
DEPEND GREATLY ON THE POSITION OF THIS FRONT...SO HAVE MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES FOR THE TIME BEING.

SCHMIT/STOFLET

&&

.PREVIOUS DISCUSSION...

347 AM CDT...
OUTFLOW AND ITS ASSOCIATED COLD POOL HAS SETTLED THROUGH AREA AFTER
OVERNIGHT CONVECTION. RECOVERY WILL BE SLOW THIS MORNING WITH QUITE
A BIT OF ANVIL CIRRUS OVER TOP OF FORECAST AREA.  HOWEVER...SHOULD
SEE A RAPID RECOVERY THIS AFTERNOON AS TRUE FRONT STAYS ACROSS
NORTHWEST CORNER OF MISSOURI. THIS SHOULD SET THE STAGE FOR MORE
DEVELOPMENT POSSIBLY STARTING BY LATE AFTERNOON AS CAP ERODES. WITH
MODERATE RISK OUT...WILL MENTION POSSIBLE SEVERE STORMS WITH
CONVECTION EXPECTED LATE THIS AFTERNOON AND TONIGHT. IN
ADDITION...STORMS SHOULD ONCE AGAIN BE EFFICIENT RAIN PRODUCERS AND
WITH PWAT STILL IN THE INCH TO INCH AND A HALF RANGE...POTENTIAL FOR
FLOODING CONTINUES. ANOTHER COLD POOL OUTFLOW BOUNDARY SHOULD SETTLE
SOUTH ACROSS REGION WITH THIS ACTIVITY...BUT TRUE FRONT WILL STAY
FURTHER NORTH...MORE TIED TO THE STRONGER UPPER LEVEL FLOW. FOR
MONDAY NIGHT...EXPECT TO SEE ANOTHER ROUND OF CONVECTION WITH THE
FRONT IN NORTHERN MISSOURI...WITH MORE HEAVY RAIN POSSIBLE.

TUESDAY AFTERNOON AND NIGHT...MAY SEE A BIT OF A BREAK FROM THE
HEAVY RAIN ACTIVITY AS FRONT SETS UP A LITTLE FURTHER NORTH IN
RESPONSE TO UPPER LEVEL FLOW RIDGING SLIGHTLY AS STRONGER SHORTWAVE
DROPS INTO NORTHERN ROCKIES.  WILL LEAVE SOME POPS IN THE NORTHERN
PART OF FORECAST AREA DURING THE DAY ON TUESDAY AS MONDAY NIGHT
STORMS WIND DOWN...BUT NOT EXPECTING TO SEE HEAVY RAIN...SO WILL CUT
BACK ON THE LENGTH OF THE FLOOD WATCH JUST A BIT.

PATTERN REMAINS ACTIVE EVEN INTO WEDNESDAY AS STRONGER NORTHERN
STREAM WAVE MOVES PAST TO THE NORTH...AND HELPS TO FINALLY DRIVE
FRONT THROUGH AREA. WILL PUT SOME POPS IN ON WEDNESDAY WITH THIS
FRONT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0
43>046...MOZ053>054.

WFO EAX
Hazardous weather outlook, Jun 13, 12:58 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN JUN 13 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS AND CONTINUE INTO THE
NIGHTTIME HOURS. ALTHOUGH THERE IS A RISK OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE OUTLOOK AREA...THE HIGHER CONCENTRATION OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED ALONG AND NORTH OF A SURFACE
BOUNDARY STRETCHING ROUGHLY FROM ST JOSEPH TO BOONVILLE. THE
PRIMARY SEVERE WEATHER THREATS EARLY IN THE EVENT WOULD BE LARGE
HAIL AND DAMAGING WINDS...AND THEN HEAVY RAINFALL AS THE STORMS
FORM INTO A COMPLEX. THE EXCESSIVE RAINFALL MAY LEAD TO ADDITIONAL
FLOODING PROBLEMS DUE TO THE SATURATED GROUND CONDITIONS. AN OUTFLOW
BOUNDARY FROM LAST NIGHTS THUNDERSTORM COMPLEX...CURRENTLY ACROSS
WEST CENTRAL MISSOURI...WILL ALSO NEED TO BE MONITORED THIS AFTERNOON
FOR POTENTIAL THUNDERSTORM DEVELOPMENT SOUTH OF THE AFOREMENTIONED
SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO TUESDAY MORNING
AND AGAIN ON WEDNESDAY AND FRIDAY NIGHT. A FRONTAL BOUNDARY WILL
REMAIN IN THE VICINITY OF NORTHEAST KANSAS AND NORTHWEST MISSOURI ON
MONDAY WITH MORE STORMS POSSIBLE ALONG THIS BOUNDARY MONDAY AFTERNOON
AND INTO TUESDAY MORNING. THERE WILL BE A CHANCE OF SEVERE STORMS
WITH HAIL AND DAMAGING WINDS...AND MORE HEAVY RAINFALL WHICH MAY
CREATE FLOODING PROBLEMS. THE FRONT SHOULD FINALLY BE PUSHED SOUTH
ACROSS MISSOURI AND EASTERN KANSAS ON WEDNESDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS ALONG IT. THE FRONT WILL CONTINUE TO LINGER
ACROSS THE CENTRAL PLAINS...BRING ANOTHER CHANCE FOR THUNDERSTORMS ON
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING
HOURS ACROSS THE OUTLOOK AREA. IT MAY ALSO BE NEEDED MAINLY FOR
NORTHERN MISSOURI MONDAY AFTERNOON AND EVENING...AND THEN ACROSS THE
ENTIRE OUTLOOK AREA ON WEDNESDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SCHMIT

In the hours before

Local storm report, Jun 13, 8:07 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          1 W ELMO                40.52N 95.14W
06/13/2004                   NODAWAY            MO   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN JUST WEST OF ELMO

&&

MJ
Local storm report, Jun 13, 8:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             PICKERING               40.45N 94.84W
06/13/2004  1.75 INCH        NODAWAY            MO   LAW ENFORCEMENT

&&

MJ
Special weather statement, Jun 13, 9:36 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT SUN JUN 13 2004

MOZ001>004-011-140200-
ATCHISON MO-GENTRY MO-HOLT MO-NODAWAY MO-WORTH MO-
936 PM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 461 HAS BEEN ALLOWED TO EXPIRE.
COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ATCHISON...GENTRY...HOLT...NODAWAY AND WORTH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:23 PM CDTSevere Thunderstorm WarningEAXNodaway67 min
Jun 13, 7:36 PM CDTTornado WarningEAXNodaway54 min
Jun 13, 8:29 PM CDTTornado WarningEAXNodaway46 min
Jun 13, 8:33 PM CDTTornado WarningEAXGentry87 min
Jun 13, 9:09 PM CDTSevere Thunderstorm WarningEAXHarrison66 min
Jun 13, 9:16 PM CDTTornado WarningEAXDaviess89 min
Jun 13, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston65 min
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningEAXMacon76 min
Jun 14, 12:18 PM CDTSevere Thunderstorm WarningEAXMacon57 min
Jun 14, 3:02 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph88 min
Jun 14, 3:38 PM CDTSevere Thunderstorm WarningEAXPettis52 min
Jun 14, 3:45 PM CDTSevere Thunderstorm WarningEAXSaline90 min
Jun 14, 4:29 PM CDTSevere Thunderstorm WarningEAXHoward46 min
Jun 14, 4:31 PM CDTFlash Flood WarningEAXHoward, Saline8 hr
Jun 14, 5:17 PM CDTSevere Thunderstorm WarningEAXHoward88 min
Jun 14, 5:33 PM CDTSevere Thunderstorm WarningEAXRay87 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningEAXCarroll94 min
Jun 14, 5:45 PM CDTSevere Thunderstorm WarningEAXChariton90 min
Jun 14, 5:51 PM CDTSevere Thunderstorm WarningEAXJackson69 min
Jun 14, 6:01 PM CDTFlash Flood WarningEAXCarroll, Chariton8 hr
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningEAXMacon90 min
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningEAXClay, Platte79 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.